Alert archive / Alabama / River Flood Warnings in 2019

River Flood Warning 9, NWS Birmingham, AL

January 23, 2019Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Jan 23, 2019, 7:57 PM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Jan 24, 2019, 5:24 PM CST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2019, 7:57 PM CST (01:57 UTC)
In effect from
Jan 24, 2019, 5:24 PM CST
Expired
Jan 25, 2019, 4:55 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1).

Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

176 
WGUS44 KBMX 240157
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
757 PM CST Wed Jan 23 2019

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker 
  Counties.

.Heavy rainfall over the past several hours across the upper Black 
Warrior basin will result in rises near Sayre...A Flood Warning is 
now in effect for the Locust Fork at Sayre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-241356-
/O.NEW.KBMX.FL.W.0009.190124T2324Z-190126T0316Z/
/SAYA1.1.ER.190124T2324Z.190125T0600Z.190125T1516Z.NO/
757 PM CST Wed Jan 23 2019

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Locust Fork At Sayre.
* from Thursday afternoon to Friday evening...or until the warning is
  cancelled.
* At 7:00 PM Wednesday The stage Was 10.3 feet. 
* Flood stage is 25.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by tomorrow afternoon  and 
  continue to rise to near 27.5 feet by early Friday morning. The 
  river will fall below flood stage by late Friday morning.


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
4 follow-up statements
212 
WGUS84 KBMX 241001
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
401 AM CST Thu Jan 24 2019


...The Flood Warning Continues for the Locust Fork At Sayre...

.Heavy rainfall over the past 24 hours at the Locust Fork in 
Sayre...and a flood warning remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-242201-
/O.EXT.KBMX.FL.W.0009.190124T2320Z-190126T0049Z/
/SAYA1.1.ER.190124T2320Z.190125T0600Z.190125T1249Z.NO/
401 AM CST Thu Jan 24 2019

The Flood Warning continues for
  The Locust Fork At Sayre.
* from this afternoon to Friday evening...or until the Warning is 
  cancelled.
* AT  3:00 AM Thursday the stage was 17.8 feet. 
* Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 27.3 feet by after midnight tonight . The 
  river will fall below flood stage by tomorrow morning .


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
305 
WGUS84 KBMX 241516
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
916 AM CST Thu Jan 24 2019


...The flood warning continues for the Locust Fork At Sayre and 
for the Black Warrior River at Selden Lock and Dam...

.Heavy rainfall during the past 24 hours continues to produce 
rises along the Black Warrior River...and a flood warning remains in 
effect for Sayre on the Locust Fork and at Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-250316-
/O.EXT.KBMX.FL.W.0009.190125T0345Z-190125T2007Z/
/SAYA1.1.ER.190125T0345Z.190125T0600Z.190125T0807Z.NO/
916 AM CST Thu Jan 24 2019

The Flood Warning continues for
  The Locust Fork At Sayre.
* from this evening to Friday afternoon...or until the Warning is 
  cancelled.
* AT 8:00 AM Thursday the stage was 20.6 feet. 
* Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 25.6 feet by after midnight. The river will fall 
  below flood stage by Friday morning.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-250316-
/O.EXT.KBMX.FL.W.0007.190124T2043Z-190129T1912Z/
/WLDA1.1.ER.190124T2043Z.190127T0600Z.190129T0712Z.NO/
916 AM CST Thu Jan 24 2019

...Flood Warning extended until Tuesday afternoon...
The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from this afternoon to Tuesday afternoon...or until the warning is 
  cancelled.
* At 8:15 AM Thursday the stage was 87.5 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 95.5 feet by early Sunday morning. The river will fall
  below flood stage by early Tuesday morning.
* Impact...At 94 feet...Some secondary roads in the area begin to 
  flood. Flooding of farm and pasture lands continues. 

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
740 
WGUS84 KBMX 250233
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
833 PM CST Thu Jan 24 2019


...The flood warning continues for the Locust Fork At Sayre...

.Heavy rainfall over the past 24 hours is resulting in rises across
the Black Warrior River basin. Continued increases are expected to 
bring levels near Sayre just above established flood stage. The Flood
Warning remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-251432-
/O.EXT.KBMX.FL.W.0009.190125T0545Z-190125T1817Z/
/SAYA1.1.ER.190125T0545Z.190125T0600Z.190125T0617Z.NO/
833 PM CST Thu Jan 24 2019

The Flood Warning continues for
  The Locust Fork At Sayre.
* from this evening to Friday afternoon...or until the Warning is 
  cancelled.
* AT  8:00 PM Thursday the stage was 23.5 feet. 
* Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 25.1 feet by after midnight tonight . The river will fall 
  below flood stage by after midnight tonight .
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
298 
WGUS84 KBMX 251055
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
455 AM CST Fri Jan 25 2019


...The flood warning is cancelled for the Locust Fork At Sayre...

.Heavy rainfall from Wednesday contiunes to produce rises over
the western river basins. However...levels near the Locust Fork
at Sayre have recently fallen below established flood and action 
stages. The river is expected to continue falling. The Flood 
Warning is cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement unless conditions change and an 
update is warranted.

&&

ALC073-125-127-251125-
/O.CAN.KBMX.FL.W.0009.000000T0000Z-190125T1817Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
455 AM CST Fri Jan 25 2019

The Flood Warning is cancelled for
  The Locust Fork At Sayre.
* AT  4:00 AM Friday the stage was 23.8 feet. 
* Flood stage is 25.0 feet. 
* Forecast...The river crested below flood stage at 24.0 feet.  The 
  river will fall to 15.1 feet by Saturday morning.
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:06 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 23, 6:06 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
606 PM CST Wed Jan 23 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

A cold front is pushing eastward through Central Alabama this
afternoon, crossing I-65, with northwesterly winds now at
BHM and EET. Winds ahead of the front remain quite gusty due to
the tightened pressure gradient and a weak but strengthening
surface low along the front. With gusts up to 40mph possible
outside of any convection, a wind advisory remains in effect for
areas ahead of the front. A marginal risk of a severe storm
remains possible through 8pm for far south central and
southeastern counties. An area of enhanced wind shear and weak
instability exists just ahead of the front. The added forcing
along the front could result in a strong to severe storm, and
given the wind shear values, cannot rule out a brief tornado.

Post frontal rainfall will end overnight, with most locations west
of I-65 dry by midnight. Mid level dry air works into the area as
the upper level trough axis swings through. This will trap a
shallow layer of moisture below 3000ft as that portion of the
column cools below freezing. Might see a few flurries as the
system exits the area, but no accumulation is expected.
Temperatures tonight will fall into the upper 20s to upper 30s.
Locations near and west of the I-59 corridor should expect at or
below freezing temps.

14

.LONG TERM...
Thursday through Wednesday.

The cold front has pushed east of our area by early Thursday. High
pressure builds in as the much colder air is advected into
Central AL. We'll see some clearing skies on Thursday, so we
could warm slightly during the day.

A deep trough digs in through most of the CONUS Friday through the
first half of next week. This will lead to overall colder than
normal temps with the NAEFs, GEFS, and ENS all highlighting temps
generally in the lower percentiles of climatology for this time
of year. Because of this, I've continued to lean more toward raw
model blends in temperatures vs. MOS blends.

A few impulses move through the larger scale trough with the first
being late Thursday night into early Friday morning. Guidance
continues to show this as a dry cold front for our area, however
forecast soundings in the north and northwestern counties show a
shallow saturated layer that could dip to the -5 to -7 degree range
for a few hours after midnight Thursday and before sunrise Friday.
As this takes place, an upper level impulse swings through, which
could provide just enough lift for a few scattered flurries. I do
not think this will have any accumulations with it and won't last
very long before the atmospheric column dries out.

The center of the surface high pressure moves over the Gulf States
Friday night into Saturday morning, leading to a mostly dry end of
the work-week and start to the weekend. Our next upper level wave
slides through late Saturday night into Sunday. This has trended
drier and drier with each run of the models for the past 3 days,
so confidence has increased that we likely won't see any precip
with this weekend system.

Guidance suggests another upper level shortwave swings through the
Central Plains and develops a surface low on Monday, which then
lifts northeastward, stretching a cold front down through the MS
River Valley that would slide through Central AL by Tuesday into
Wednesday. However, ensembles vary substantially on the evolution of
this shortwave and any corresponding cyclogenesis, so I've capped
PoPs at around 30% for Tuesday. If models continue to be in general
agreement with timing of the PoPs and cold air in subsequent runs,
we would begin trending up with these PoPs.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A strong upper level trof and associated cold front will push
eastward through central Alabama overnight. Widespread moderate to
heavy rainfall will continue across central Alabama thru 03z,
with the heaviest rainfall impacting KMGM and KTOI. The strongest
line of showers is currently moving across KTOI and VCNTY and will
produce wind gusts up to 30 knots thru 01z along with vsbys aob 1
mile. After 03z, rainfall intensities will weaken as the main
forcing shifts out of the area. For areas west of I-65, subsidence
and relatively drier air has caused the low cigs to dissipate and
winds to become light and vrbl. However, low cigs will once again
move back into the area behind a strong cold front and westerly
winds will increase after fropa. The cold front will reach KTCL by
02z, a KBHM-KA08 line by 06z, and KMGM by 08z. Cigs may fall
below 1000 feet agl for several hours after fropa, mainly across
the northern TAF sites. Drier low level air will begin to work
into west Alabama by 12z and skies will begin to clear from west
to east thru 18z.

58/rose

&&

.FIRE WEATHER...

A cold front is pushing eastward across the area today, with
strong southerly winds ahead of the front. These winds could gust
to 40mph at times, but will diminish and shift to the west then
northwest as the front moves through the area. Rainfall will end
from west to east overnight, with drier conditions expected
Thursday through the upcoming weekend. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     32  46  26  39  24 / 100  10  10   0   0
Anniston    34  47  28  40  24 / 100  10  10   0   0
Birmingham  33  47  28  40  26 /  90   0  10   0   0
Tuscaloosa  32  49  28  43  28 /  90   0  10   0   0
Calera      33  48  29  42  26 / 100   0  10   0   0
Auburn      38  49  31  45  27 / 100  10   0   0   0
Montgomery  37  51  31  47  28 / 100  10  10   0   0
Troy        37  51  32  48  27 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CST this evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes...
Marengo...Perry...Shelby...St. Clair...Talladega.

Wind Advisory until 10 PM CST this evening for the following
counties: Barbour...Bullock...Chambers...Clay...Cleburne...
Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell...
Tallapoosa.

&&
Hazardous weather outlook, Jan 23, 6:19 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
619 PM CST Wed Jan 23 2019

ALZ011>015-017>050-250330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
619 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a marginal risk for severe weather across portions of far
southeastern Central Alabama. The main threat will be isolated
damaging wind, but a brief tornado cannot be ruled out. This threat
will continue through 8 PM.

Winds gusts will continue across the eastern third of Central Alabama
through the evening hours. Sustained winds of 15 to 25mph with gusts
up to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this evening.

In the hours before

Special weather statement, Jan 23, 6:19 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CST WED JAN 23 2019

ALZ049-240045-
Pike AL-
619 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 645 PM
CST...

At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to 6 miles southeast of Glenwood.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Tennille, Tarentum,
Brundidge Municipal Airport, Hamilton Crossroads, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3176 8615
      3183 8567 3177 8567 3174 8570 3171 8571
      3169 8572 3165 8572 3162 8574 3162 8618
TIME...MOT...LOC 0018Z 259DEG 36KT 3177 8603 3162 8607

32/Davis
Special weather statement, Jan 23, 7:16 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CST WED JAN 23 2019

ALZ048-240215-
Russell AL-
716 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 815 PM
CST...

At 716 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Griffen Mill to near Hurtsboro. Movement
was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Phenix City, Hurtsboro, Russell County Sports Complex, Uchee, Seale,
Ladonia, Rutherford, Hatchechubbe, Uchee Creek, Fort Mitchell,
Ladonia Sports Complex, Fort Mitchell Activity Center, Carter Acres,
Phenix Drag Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 8492 3222 8493 3222 8497 3220 8496
      3213 8506 3207 8505 3206 8519 3215 8526
      3215 8543 3241 8537 3241 8533 3247 8533
      3247 8506 3251 8506 3251 8500 3246 8500
      3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0116Z 271DEG 26KT 3247 8528 3217 8537

32/Davis
Local storm report, Jan 23, 7:30 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     2 NW CLAYTON            31.90N 85.47W
01/23/2019                   BARBOUR            AL   PUBLIC

            REPORT OF DOWNED TREES ON POWER LINES NEAR
            ALABAMA HWY 51 AND CR 11. TIME ESTIMATED BY
            RADAR.

&&

AS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:19 PM CSTSpecial Weather StatementBMXPike26 min
Jan 23, 6:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Pike46 min
Jan 23, 6:41 PM CSTTornado WarningBMXBarbour, Pike49 min
Jan 23, 6:55 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock50 min
Jan 23, 7:12 PM CSTSevere Thunderstorm WarningBMXBarbour48 min
Jan 23, 7:16 PM CSTSpecial Weather StatementBMXRussell59 min
Jan 23, 8:09 PM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby38 hr
Jan 23, 8:09 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry22 hr
Jan 24, 4:47 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa16 hr

Nearby

River Flood Warnings in Alabama, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.